Try it
Pharmacology · Chemotherapy: bleomycin lung toxicity
Sample itemA 24-year-old man receiving bleomycin, etoposide and cisplatin for a testicular tumour has a dry cough, dyspnoea and fine basal crackles. DLCO is reduced and the white cell count is normal. Which statement about this toxicity is correct?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Lung and skin have low bleomycin hydrolase, and high inspired oxygen raises the risk
Bleomycin is inactivated by bleomycin hydrolase, which is low in lung and skin, so these organs are damaged by free radicals formed with iron. Pulmonary fibrosis is dose related and common above about 400 units, and high fractional oxygen during anaesthesia increases the risk. Marrow suppression is minimal, which makes it useful in combinations.
Option by option
A. The drug is mainly myelosuppressive and spares the lung
Bleomycin is notable for sparing the marrow and for lung and skin toxicity.
B. Lung and skin have low bleomycin hydrolase, and high inspired oxygen raises the risk (correct)
Correct. Low inactivation in these tissues, with oxygen toxicity, explains the pulmonary fibrosis.
C. It occurs only with low cumulative doses
Risk rises with cumulative dose, so toxicity is not restricted to low doses.
D. Toxicity is prevented by prior folinic acid rescue
Folinic acid has no role in bleomycin toxicity; it rescues antifolates.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?